Tennessee, 2009

Damaging Winds in Tennessee, July 30, 2009

July 30, 2009 · NWS MRX · 2 events in 2 counties and zones

Isolated thunderstorms developed on the Cumberland Plateau as low level moisture was abundantly supplied to the region on strengthening southerly winds. Instability resulted from a steady flow of cold air aloft in association with a strong upper level trough over the mid south.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

Isolated thunderstorms developed on the Cumberland Plateau as low level moisture was abundantly supplied to the region on strengthening southerly winds. Instability resulted from a steady flow of cold air aloft in association with a strong upper level trough over the mid south.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Jul 30, 6:56 PM CST, 34 minutes earlier.

Area forecast discussion, Jul 30, 6:56 PM CST, 34 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MORRISTOWN TN
856 PM EDT THU JUL 30 2009

.DISCUSSION...
AN EARLY UPDATE APPEARS TO BE IN ORDER AS PRECIP IS MOVING INTO THE
AREA A BIT FASTER THAN EXPECTED. GIVEN THE SOLID COVERAGE OF PRECIP
SEEN UPSTREAM...THE HIGH MOISTURE CONTENT OF THE ATMOSPHERE...AND
THE GOOD UPPER DYNAMICS THAT WILL BE COMING ACROSS LATER
TONIGHT...WILL RAISE POPS TO CAREGORICAL OVERNIGHT AND INTO FRIDAY
MORNING. WILL ALSO ADD SOME HEAVY RAIN WORDING TO BETTER MATCH THE
FLOOD WATCH.

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...FLOOD WATCH THROUGH FRIDAY EVENING FOR THE FOLLOWING ZONES:
     ANDERSON...BLEDSOE...BLOUNT SMOKY MOUNTAINS...BRADLEY...
     CAMPBELL...CLAIBORNE...COCKE SMOKY MOUNTAINS...EAST POLK...
     GRAINGER...HAMBLEN...HAMILTON...HANCOCK...HAWKINS...
     JEFFERSON...JOHNSON...KNOX...LOUDON...MARION...MCMINN...
     MEIGS...MORGAN...NW BLOUNT...NORTH SEVIER...NORTHWEST
     CARTER...NORTHWEST COCKE...NORTHWEST GREENE...NORTHWEST
     MONROE...RHEA...ROANE...SCOTT TN...SEQUATCHIE...SEVIER
     SMOKY MOUNTAINS...SOUTHEAST CARTER...SOUTHEAST GREENE...
     SOUTHEAST MONROE...SULLIVAN...UNICOI...UNION...WASHINGTON
     TN...WEST POLK.

VA...FLOOD WATCH THROUGH FRIDAY EVENING FOR THE FOLLOWING ZONES:
     LEE...RUSSELL...SCOTT...WASHINGTON...WISE.

&&

DGS
Hazardous weather outlook, Jul 30, 2:55 AM CST, 16 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
455 AM EDT THU JUL 30 2009

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-310900-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
455 AM EDT THU JUL 30 2009 /355 AM CDT THU JUL 30 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

UPPER LEVEL DISTURBANCES COMBINED WITH ABUNDANT MOISTURE AHEAD OF A
NEARLY STATIONARY FRONT ACROSS THE OHIO VALLEY WILL PRODUCE
WIDESPREAD SHOWERS AND THUNDERSTORMS OVER THE TENNESSEE VALLEY
TODAY AND TONIGHT. LOCALLY HEAVY RAINFALL IS POSSIBLE TONIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

MOISTURE AND INSTABILITY WILL REMAIN ACROSS THE SOUTHERN APPALACHIANS
AND TENNESSEE VALLEY FRIDAY AND FRIDAY NIGHT. A COLD FRONT WILL
MOVE INTO THE REGION FRIDAY. NUMEROUS SHOWERS AND THUNDERSTORMS ARE
ANTICIPATED AHEAD OF THE FRONT FRIDAY AND FRIDAY EVENING...WITH LOCALLY
HEAVY RAINFALL POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED FRIDAY DUE TO HEAVY RAINFALL.

TD

In the hours before

Special weather statement, Jul 30, 7:06 PM CST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
906 PM EDT THU JUL 30 2009

TNZ081-098>100-310200-
BRADLEY-HAMILTON-MARION-SEQUATCHIE-
906 PM EDT THU JUL 30 2009

...STRONG THUNDERSTORMS WILL BE AFFECTING BRADLEY...HAMILTON...MARION
AND SEQUATCHIE COUNTIES...

AT 803 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 14 MILES SOUTH OF
RINGGOLD TO 9 MILES SOUTHWEST OF CHATTANOOGA VALLEY TO BRIDGEPORT...
MOVING NORTH AT 30 MPH.

SMALL HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THESE STORMS.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THESE STORMS. MOVE INDOORS IMMEDIATELY
LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH
THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.

LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH
THESE THUNDERSTORMS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER
ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT
DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND DONT DROWN

MJB

The radar

The Northeast Alabama radar (KHTX), 38 km away, was scanning. The volume nearest the first event began at 01:29 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Marion

When
July 30, 7:30 PM CST
Where
Marion County, 0.89 mi SW of Kimball
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.040, -85.690

A few large limbs and a power line was reported down on Kimball Cove Road in Kimball.

Thunderstorm Wind, Sequatchie

When
July 30, 7:30 PM CST
Where
Sequatchie County, 1.83 mi ESE of Dunlap
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
35.370, -85.350

Several trees were reported down on East Valley Road two miles east of Dunlap.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2009Every state in 2009This day in weather historyWarnings in Tennessee, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 181128, 181130.